Kansas, 2021

Flash Flooding and Hail in Kansas, June 24 to 26, 2021

June 24 to 26, 2021 · NWS ICT · 30 events in 11 counties and zones

An extremely moist airmass was in place as storms erupted along a stationary front during the afternoon hours. Due to the high moisture content of the airmass, the storms were very efficient rainfall producers with some producing 3 to 4 inches of rain per hour.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An extremely moist airmass was in place as storms erupted along a stationary front during the afternoon hours. Due to the high moisture content of the airmass, the storms were very efficient rainfall producers with some producing 3 to 4 inches of rain per hour. Marion County saw the most impactful flooding with numerous evacuations and water rescues taking place across the county. Southeast Kansas also saw serious flooding with the Neosho River seeing significant rises.

These same storms also produced pockets of severe downburst winds with the town of Newton taking the brunt of the wind damage. These same storms resulted in an injury when straight-line winds severely damaged a mobile home in southeast Reno County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 24, 10:45 PM CST, 33 minutes earlier.

Area forecast discussion, Jun 24, 10:45 PM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1145 PM CDT Thu Jun 24 2021

.SHORT TERM...(This evening through Sunday night)
Issued at 312 PM CDT Thu Jun 24 2021

Bottom line up front: Severe chances along the I-70 this afternoon/
this evening for central KS, then another chance of strong severe
storms on Friday afternoon. Albiet a little further south than
today's chance, with periodic chances of storms for going into the
weekend.

A rather complicated synoptic pattern across the forecast area, with
a fairly stout surface low located near KHYS, with a quasi
stationary boundary extending east from the low generally along I-
70. Low 70s dewpoints continue to pool along of just south of this
boundary, with 2000 J/KG of MLCAPE located along the boundary, but a
warm elevated mixed layer has kept any convection from developing so
far. As the late afternoon continues, expect areas along the front
to become uncapped, with severe convection expected to develop near
the triple point currently located near KHYS or KRSL. Moderate bulk
shear of 45 to 50 kts and fairly decent directional shear suggests,
once the storms get going, supercell thunderstorms will be the
initial storm mode, with atmosphere supportive of large hail up to
golf balls and 60-70 mph damaging winds. Expect the bases of the
storms to be fairly elevated, due to the LCL heights, of 7000-10000
ft AGL. So damaging winds may be the most likely severe weather
threat, with the inverted-V sounding profile. Areas just north or
northeast of the quasi stationary front, show an easterly wind
component, which would lead to a more impressive curving hodograph
for a possible tornado threat, but think this chance is more
favorable to the northeast of the forecast area.

As the evening and overnight continues, expect the low level jet to
increase into central KS, which will probably lead to the supercells
congealing into multicell clusters and an eastward propagating
complex of storms (MCS), moving into NW MO, with some convection
probably lingering for areas northeast of KICT, on the tail end of
the MCS, along any outflow boundary it throws out to the south.

Expect some elevated convection to linger for areas northeast of the
forecast area into the early morning hours on Friday.  Tricky
forecast for the daytime hours on Friday, as the outflow boundary
from tonights convection will probably push the quasi-stationary
front a little further south into the forecast area, helping to
reinforce the front, for better chances for convergence on Friday
afternoon/evening. Some uncertainty on where this front will end up
for Friday afternoon/evening, but a moderately unstable airmass will
again pool to the south/southeast of the front, as a pseudo dryline
line pushes into south central KS. The NAM/WRF and GFS suggest the
front will be located somewhere near a KHUT to KSLN line, with
afternoon heating leading to the atmosphere becoming uncapped for
the late afternoon hours. The combination of bulk shear of 30-40 kts
and a moderately unstable airmass will lead to another chance of
strong/severe storms on Friday afternoon/evening, as a weak impulse
in the SW mid level flow moves out into the plains for the afternoon
hours.  Would not be surprised to see SPC bump up their slight risk,
to an enhanced risk for Friday afternoon, depending on the where the
boundary ends up. Again this will be a mesoscale kinda day, with the
most likely scenario being initial storms being supercells, with
golf ball size hail and damaging wind gusts of 50-65 mph the main
concerns, but enhancement along any kind of reinforcing outflow may
lead to a localized tornado threat.

As Friday evening/night progresses, low level jet and moisture
transport looks to increase to the south of the quasi stationary
boundary, which will lead to convection again congealing into slow
moving convection. The big difference on Friday night, is the
potential for backbuilding or regenerating storms as the NAM and GFS
show the low level moisture transport lingering over central KS
longer or remaining stationary, before veering out by early Sat
morning.  Precipitable water (PW) values of 195-200 percent of
normal suggests very efficient rainfall producers, so localized
flooding may be a concern by Sat morning.  Will hit this heavy
rainfall and potential flooding chance a little harder in the
grids/zones and hazardous weather outlook.

Most of the forecast area stays in the SW flow in the mid level for
the rest of the weekend, as the boundary either "washes out" or
drops to the south depending on how strong the outflow from Friday
night convection will be.  But an axis of high PW air for areas east
of the KS Turnpike, suggests afternoon shower/thunderstorm chances
will continue for most of the weekend for areas east of the KS
Turnpike.

Ketcham

.LONG TERM...(Monday through Thursday)
Issued at 312 PM CDT Thu Jun 24 2021

The unsettled weather pattern looks to continue for the start of the
work week as well, as areas east of the KS turnpike remain in SW
flow aloft with the main PW axis remaining stationary over this area
through Tue and possibly Wed.  So latest NBM pops look reasonable
for now.

Ketcham

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1141 PM CDT Thu Jun 24 2021

We've seen a recent uptick in shower and thunderstorm activity
across central Kansas along and north of the stalled frontal
boundary and this activity will persist for several more hours
possibly lingering into the morning hours on Friday before we see
a brief lull. A transient period of MVFR or even IFR under the
heaviest acitivity is likely across central KS tonight while it'll
be more hit and miss across south central KS. Storms are expected
to redevelop on Friday afternoon with a more direct impact to
those across southern Kansas. Storms are expected to develop by
mid to late afternoon and continue into the evening hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    77  98  71  85 /  20  40  80  70
Hutchinson      74  97  68  85 /  30  40  80  60
Newton          76  97  70  84 /  30  50  80  70
ElDorado        77  96  71  84 /  30  40  80  80
Winfield-KWLD   77  98  71  86 /  20  30  70  80
Russell         69  91  64  82 /  60  50  80  40
Great Bend      71  92  65  82 /  40  50  80  40
Salina          73  94  68  84 /  60  50  90  60
McPherson       73  97  68  84 /  30  50  90  60
Coffeyville     77  96  74  88 /  20  30  60  80
Chanute         77  96  73  86 /  30  40  70  80
Iola            76  95  73  85 /  30  50  70  90
Parsons-KPPF    77  96  73  87 /  20  40  60  80

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...MWM
Hazardous weather outlook, Jun 24, 8:15 PM CST, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
915 PM CDT Thu Jun 24 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-252045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
915 PM CDT Thu Jun 24 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Thunderstorms are expected to move east out of western Kansas into
portions of central Kansas tonight. A few strong to marginally
severe storms are possible with 60 mph winds and nickel sized hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Showers and thunderstorms may linger into Friday morning, with
renewed development likely in the afternoon and evening hours on
Friday. These storms are expected to continue into early Saturday.
Some strong or severe storms appear likely during this period, with
large hail up to golf ball size and damaging winds to 65 mph.
Depending on the strength of the boundary, a localized tornado
threat may also exist across central Kansas for Friday evening.
Heavy rainfall late Friday night may also lead to localized
flooding.

Periodic chances of storms are also forecast from Saturday night
for south central and southeast Kansas then for areas mainly east
of the Kansas Turnpike from Sunday through Tuesday. Confidence in
timing and location of these storms is much lower. Please continue
to check later outlooks for updated information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across central Kansas late this
afternoon and this evening.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

VP/Ketcham

In the hours before

Special weather statement, Jun 24, 10:27 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Wichita KS
1127 PM CDT Thu Jun 24 2021

KSZ033-048-049-250500-
Ellsworth KS-Lincoln KS-Saline KS-
1127 PM CDT Thu Jun 24 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Ellsworth County in central Kansas...
  Southeastern Lincoln County in central Kansas...
  Northern Saline County in central Kansas...

* Until midnight CDT.

* At 1125 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Culver, or 8 miles northwest of
  Salina...moving northeast at 35 mph.

hail up to the size of dimes...and wind gusts up to 50 mph are
possible with this storm.

* Locations impacted include...
  Salina, New Cambria, Glendale and Westfall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3896 9793 3896 9738 3891 9737 3874 9808
      3892 9807 3897 9793
TIME...MOT...LOC 0426Z 244DEG 30KT 3889 9773

KLEINSASSER
Local storm report, Jun 24, 11:18 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1218 AM CDT FRI JUN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 AM     TSTM WND GST     4 NW GALATIA            38.68N 99.01W
06/25/2021  E65 MPH          BARTON             KS   TRAINED SPOTTER

            ESTIMATED 60-65 MPH.

&&

MWM

The radar

The Dodge City radar (KDDC), 132 km away, was scanning. The volume nearest the first event began at 05:16 UTC.

Open the radar archive at this moment

Event by event

23 thunderstorm wind, 6 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Barton

When
June 24, 11:18 PM CST to 11:19 PM CST
Where
Barton County, 4.07 mi NNW of Galatia
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.680, -99.010

An estimated 60 to 65 mph wind gust was reported.

Thunderstorm Wind, Rice

When
June 25, 12:35 AM CST to 12:36 AM CST
Where
Rice County, 1.63 mi W of Lyons
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
38.350, -98.230

Lyons Rice County Municipal Airport measured a gust of 59 mph.

Thunderstorm Wind, Butler

When
June 25, 12:51 PM CST to 12:52 PM CST
Where
Butler County, 11.64 mi NE of Potwin
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.070, -96.870

Spotter estimated winds of 60 mph.

Thunderstorm Wind, Chase

When
June 25, 1:25 PM CST to 1:26 PM CST
Where
Chase County, 3.32 mi WSW of Elmdale
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.360, -96.690

Dispatch reported a semi roll over. The time was estimated from radar.

Thunderstorm Wind, Marion

When
June 25, 4:00 PM CST to 4:01 PM CST
Where
Marion County, Goessel
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.250, -97.350

A few stop signs were blown down as well as one to two inch diameter branches.

Flash Flood, Marion

When
June 25, 4:18 PM CST to 9:00 PM CST
Where
Marion County, 5.47 mi W of Florence to 2.22 mi NE of Peabody
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.260, -97.030

Water and debris was reported over the roadway south of Marion.

Thunderstorm Wind, Harvey

When
June 25, 4:36 PM CST to 4:37 PM CST
Where
Harvey County, 1.38 mi N of Hesston
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.150, -97.430

Eight inch diameter tree limbs and a 40 foot tall tree were reported down. Street signs were blown over.

Flash Flood, Marion

When
June 25, 4:54 PM CST to 9:00 PM CST
Where
Marion County, 0.57 mi SSW of Goessel to 0.88 mi WNW of Goessel
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.242, -97.353

Water was entering several homes and businesses on Main Street in the city.

Flash Flood, Marion

When
June 25, 5:23 PM CST to 8:30 PM CST
Where
Marion County, 2.49 mi WSW of Peabody to 3.28 mi SE of Peabody
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.154, -97.141

Multiple areas of flash flooding reported.

Thunderstorm Wind, Marion

When
June 25, 5:23 PM CST to 5:24 PM CST
Where
Marion County, 4.94 mi W of Peabody
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.180, -97.190

A trained spotter reported occasional gusts up to 60 mph.

Hail, Marion

When
June 25, 5:39 PM CST to 5:40 PM CST
Where
Marion County, 3.5 mi S of Goessel
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
38.200, -97.340

Hail was reported at the intersection of Kansas Highway 15 and 90th Street.

Thunderstorm Wind, Harvey

When
June 25, 5:54 PM CST to 5:55 PM CST
Where
Harvey County, 2.64 mi NW of North Newton
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.100, -97.380

The roof of a machine shed was torn off.

Thunderstorm Wind, Harvey

When
June 25, 5:55 PM CST to 5:56 PM CST
Where
Harvey County, 0.32 mi SE of Newton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.047, -97.346

A tree reportedly fell onto a home.

Thunderstorm Wind, Harvey

When
June 25, 6:14 PM CST to 6:15 PM CST
Where
Harvey County, 1.71 mi WSW of Newton
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.043, -97.380

Multiple power poles were reported down.

Thunderstorm Wind, Harvey

When
June 25, 6:30 PM CST to 6:31 PM CST
Where
Harvey County, 2.58 mi ESE of Hesston
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.110, -97.390

Multiple powerlines were down as well as several trees uprooted and knocked over. Many railroad crossbars had broken off at the crossing. The damage occurred from Hesston to Newton.

Thunderstorm Wind, Reno

When
June 25, 6:30 PM CST to 6:31 PM CST
Where
Reno County, 0.88 mi SE of Sylvia
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.960, -98.410

A cargo van box that had been on the ground for a few years blew over north of Sylvia. A 12 inch diameter tree limb broke just north of the city as well. Multiple small limbs were reported down too.

Thunderstorm Wind, Harvey

When
June 25, 6:39 PM CST to 6:40 PM CST
Where
Harvey County, 0.69 mi N of Newton Arpt
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
38.060, -97.280

Wind gust reported at the Newton City County Airport.

Thunderstorm Wind, Harvey

When
June 25, 6:39 PM CST to 6:40 PM CST
Where
Harvey County, 0.54 mi E of Newton
Measured
57 kt (66 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.050, -97.340

There was extensive tree damage reported in downtown including multiple trees that had fallen on homes.

Thunderstorm Wind, Sedgwick

When
June 25, 6:40 PM CST to 6:41 PM CST
Where
Sedgwick County, 0.55 mi E of Cheney
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.630, -97.770

A report was sent via Twitter of an estimated 60 mph wind gust.

Thunderstorm Wind, Reno

When
June 25, 7:00 PM CST to 7:01 PM CST
Where
Reno County, 5.11 mi ENE of Cheney Res
Measured
56 kt (64 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Trained Spotter
Coordinates
37.790, -97.740

A report of damage to a mobile home awning and a couple of cars. Time is estimated from radar. The city of Haven was reported to be without power too.

Thunderstorm Wind, Sedgwick

When
June 25, 7:05 PM CST to 7:06 PM CST
Where
Sedgwick County, 3.06 mi WSW of Park City
Measured
65 kt (75 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.780, -97.370

A home weather station measured a wind gust of 75 mph.

Thunderstorm Wind, McPherson

When
June 25, 7:12 PM CST to 7:14 PM CST
Where
McPherson County, 0.54 mi W of Galva
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.380, -97.540

A trained spotter reported frequent gusts of 58 to 65 mph were occurring.

Thunderstorm Wind, Butler

When
June 25, 7:53 PM CST to 7:54 PM CST
Where
Butler County, 1.09 mi W of Benton
Measured
58 kt (67 mph) measured gust
Reported by
Broadcast Media
Coordinates
37.780, -97.140

Report relayed via KWCH meteorologist.

Thunderstorm Wind, Butler

When
June 25, 7:55 PM CST to 7:56 PM CST
Where
Butler County, 1.49 mi NNE of Benton
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.800, -97.110

Emergency manager reported 60 mph winds with power outages in the city of Benton.

Flash Flood, Marion

When
June 25, 8:02 PM CST to 8:45 PM CST
Where
Marion County, 1.12 mi WNW of Peabody to 0.49 mi SW of Peabody
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.175, -97.120

Voluntary evacuations were occurring in town.

Thunderstorm Wind, Saline

When
June 25, 8:17 PM CST to 8:18 PM CST
Where
Saline County, 0.69 mi S of (Sln)salina Muni Arp
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
38.790, -97.650

Salina Municipal Airport measured a 61 mph wind gust.

Thunderstorm Wind, McPherson

When
June 25, 8:18 PM CST to 8:19 PM CST
Where
McPherson County, 1.08 mi E of Lindsborg
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.580, -97.650

An estimated 60 mph gust was reported.

Thunderstorm Wind, Harper

When
June 25, 9:03 PM CST to 9:04 PM CST
Where
Harper County, 2.75 mi E of Harper
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.280, -97.970

A large tree was reported down and blocking Highway 160 near NE 40th street. Time is estimated from radar.

Flash Flood, Harvey

When
June 25, 10:23 PM CST to June 26, 4:00 AM CST
Where
Harvey County, 1.68 mi SE of Newton to 1.85 mi ENE of Newton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.033, -97.328

Street flooding was occurring in multiple locations in town including several stalled vehicles.

Flash Flood, Marion

When
June 25, 10:37 PM CST to June 26, 1:00 AM CST
Where
Marion County, 0.94 mi SE of Florence to 0.56 mi S of Florence
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.241, -96.917

Water was reported to have entered homes in Florence. Numerous cars are stuck in the mud and ditches. There were two water rescues in the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 967347, 967367, 967348, 967349, 967612, 967353, 967354, 967355, 967357, 967368, 967358, 967617, 967604, 967603, 967362, 967372, 967359, 967360, 967369, 967373, 967370, 967363, 967352, 967351, 967364, 967620, 967619, 967618, 967365, 967366.